Alert archive / New York / Small Craft Advisories in 2023

Small Craft Advisory 89, NWS Buffalo, NY

September 27, 2023

NWS Buffalo, NY issued this small craft advisory at Sep 27, 2023, 1:16 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2023, 1:16 PM EDT (17:16 UTC)
Expired
Sep 27, 2023, 10:17 PM EDT
In force
9 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

907 
WHUS71 KBUF 271716
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
116 PM EDT Wed Sep 27 2023

LOZ042-280300-
/O.NEW.KBUF.SC.Y.0089.230927T1716Z-230928T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
116 PM EDT Wed Sep 27 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...East winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
153 
WHUS71 KBUF 272013
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
413 PM EDT Wed Sep 27 2023

LOZ042-280300-
/O.CON.KBUF.SC.Y.0089.000000T0000Z-230928T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
413 PM EDT Wed Sep 27 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...East winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
509 
WHUS71 KBUF 280217
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1017 PM EDT Wed Sep 27 2023

LOZ042-280330-
/O.CAN.KBUF.SC.Y.0089.000000T0000Z-230928T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1017 PM EDT Wed Sep 27 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves will continue to subside overnight.

$$

Hitchcock

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 27, 11:03 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 27, 11:03 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1103 AM EDT Wed Sep 27 2023

.SYNOPSIS...
High pressure over Quebec will remain ridged across New York State
and New England through Thursday, before a weak upper low slides
just south of our area Thursday night and Friday bringing a few
scattered showers to areas south of Lake Ontario. High pressure then
re-establishes itself across the region bringing another stretch of
dry weather through at least the first part of next week.
Temperatures will be near normal through Thursday, before day to day
warming pushes readings well above average for this weekend into
early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Strong high pressure over southern Quebec will remain ridged across
New York State and New England. This will guarantee dry weather
through the afternoon with a continued easterly low level flow. More
widespread clouds across far western NY will slowly erode, while
aloft varying amounts of mid and upper level clouds can be expected.
Meanwhile, a weak upper level low bringing scattered showers to the
western Great Lakes will slide east just south of Lake Michigan.
Highs will be in the mid 60s to lower 70s.

Weak upper low drifts slowly east across southern Michigan tonight,
while strong high pressure remains ridged across our area, which
will keep dry weather intact. Weak warm air advection will move
through aloft overnight producing more mid and high clouds across
western NY. Lows tonight will fall back into the low and mid 40s and
may drop into the upper 30s inland east of Lake Ontario. It does not
appear to get as chilly as last night though.

High pressure starts to weaken Thursday as it slides into New
England, however will still have a great deal of influence on our
weather locally. Appears it will stay a dry day for the bulk of our
area with an increase in cloud cover Thursday afternoon over western
NY, with the chance for a few scattered showers across southwest NYS
by evening as the aforementioned mid level low moves over western
Lake Erie and northern Ohio. A more southeasterly flow will result
in highs mainly in the upper 60s to low 70s (perhaps mid 70s toward
the St. Lawrence valley), with mid 60s higher terrain.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
The weak southern component (closed H5 low) of a deteriorating Rex
block will pass over our region Thursday night and Friday. This
feature does not have a history of...and is not forecast to
generate...much pcpn in its snail crawl to the east from the upper
Mid west. This will not change when it moves through our area within
a moisture starved environment late this week. Will thus maintain
only chc pops for Thursday night into Friday...with the bulk of that
being found over the western Southern Tier where basin average
rainfall will be UNDER one tenth of an inch. The remainder of the
forecast area will only experience increased cloud cover.

An amplifying ridge stretching from the Lower Mississippi valley to
the Upper Great Lakes will then offer at least partial clearing
Friday night with no chc for any pcpn. Friday evening football games
should go off without a hitch.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
...A STUNNING Weekend Expected to Welcome the Month of October...

An anomalously strong ridge will be firmly in place over the eastern
half of the country for Saturday and Sunday...while its attendant
sfc high will be anchored overhead across the Lower Great Lakes. To
give you an idea of the unusual nature of this ridge...its strength
will have a return interval of once in more than 25-30 year period
for this time of year for the Upper Great Lakes...and this does not
even take into account its longevity...which will be several days.

Needless to say...this will translate into an absolutely AMAZING
weekend across our forecast area with wall to wall sunshine and
temperatures more typical of early September rather than the start
of October. Max temps will be in the low to mid 70s on Saturday and
mid to upper 70s on Sunday. These values will be a SOLID 10 degrees
above normal. Due to the continued dry antecedent conditions...have
aimed above most of the guidance packages for max temps...trying to
be in at least the upper quartile of those available.

While the ridge will loose some of its amplification Monday and
Tuesday by simply broadening over the eastern half of the
country...it will NOT be any less impressive. The axis of this
feature may also retrograde a bit in the process...but it will
remain STAUNCHLY in control of the weather throughout the Great
Lakes. No pcpn is anticipated under clear to partly cloudy skies and
continued above normal temperatures.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Widespread VFR conditions will prevail through tonight, with varying
amounts of mid and upper level cloud traversing the region.

Outlook...

Thursday through Sunday...Mainly VFR.

&&

.MARINE...
Easterly winds will increase this afternoon across the western part
of Lake Ontario. Expect choppy conditions with winds and waves just
below advisory levels, and it's not out of the question that a short-
lived Small Craft Advisory may eventually be needed for our western
most Lake Ontario nearshore zone later today, so will continue to
monitor. Expect similar conditions across western Lake Ontario again
Thursday afternoon.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JM
NEAR TERM...JLA/JM
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...JLA/JM
MARINE...JLA/JM
Hazardous weather outlook, Sep 27, 5:28 AM EDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
528 AM EDT Wed Sep 27 2023

NYZ001>008-010>014-019>021-085-280930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
528 AM EDT Wed Sep 27 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-280930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
528 AM EDT Wed Sep 27 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.